Iron deficiency is the most common cause of anemia worldwide.1 Oral ferrous sulfate supplements are widely used to treat iron deficiency anemia (IDA). A surplus of iron in the stomach can lead to accumulation in the mucosa known as gastric siderosis. It is frequently associated with hemochromatosis, oral iron medications, alcohol abuse, cirrhosis, frequent or chronic need for blood transfusions, and use of proton pump inhibitors (PPIs).2,3 Gastric siderosis is often asymptomatic; however, patients can have dyspepsia, nausea, dysphagia, coffee ground emesis, or melena.4 Gastric siderosis occurs when there is local overload of iron in the stomach that overwhelms the iron absorption mechanism. While mucosal injury due to acute iron overdose or due to chronic conditions such as hemochromatosis is well documented, mucosal iron deposition with or without mucosal injury due to standard dosage of oral iron supplements is underrecognized.
A 72-year-old woman with IDA on oral ferrous sulfate supplements and chronic kidney disease stage 4 presented with fatigue and lightheadedness. The patient was found to have symptomatic normocytic anemia with hemoglobin 6.7 g/dL, for which she received blood transfusion. Esophagogastroduodenoscopy (EGD) revealed an abnormal, oval-shaped, 1.5 × 3 cm erythematous area on the gastric body. Biopsy of the area revealed benign gastric mucosa with iron accumulation in the lamina propria consistent with gastric siderosis (Figure 1). This was attributed to her chronic supplementation with ferrous sulfate tablets. There was no histological evidence of Helicobacter pylori, dysplasia, or neoplasm. Other possible causes of gastric siderosis such as cirrhosis, hemochromatosis, and chronic need for blood transfusions were investigated and excluded. Hemoglobin remained stable during the hospital course after the transfusion. On discharge, the patient was started on darbepoetin alfa weekly and was continued on ferrous sulfate 325 mg orally every other day with close monitoring.
A 70-year-old man with hepatitis C and gastroesophageal reflux disease (GERD) was admitted for progressively worsening dysphagia over the past 2 years. The patient took PPI daily for previously diagnosed nondysplastic Barrett's esophagus. In addition, he reported long-term use of oral ferrous sulfate supplements. No evidence of anemia was noted on his laboratory test results. There was no evidence of cirrhosis or other abnormalities of the liver on imaging. However, a moderate reactive gastropathy of the gastric antrum was discovered on EGD. There was chronic inflammation and intestinal metaplasia on the biopsy of the esophagus and gastroesophageal junction that was also noted in a prior specimen. Biopsy of the gastric body was remarkable for reactive gastropathy with positive iron stain consistent with iron deposition (Figure 2). Otherwise, there were no signs of H. pylori, dysplasia, or malignancy. The patient was instructed to taper the use of iron supplements while being periodically monitored with serum hemoglobin and iron studies. Gastric siderosis in this patient was attributed to oral ferrous sulfate supplements.
A 72-year-old man with GERD, IDA, and cirrhosis from hepatitis C presented with a 2-week history of melena. The patient reported taking PPI and oral ferrous sulfate for GERD and IDA, respectively. Moreover, the patient recently started receiving intravenous iron infusion at an outpatient facility. On admission, the patient was found to have normocytic anemia with hemoglobin 7.1 g/dL and received blood transfusion. During EGD with enteroscopy, 2 small arteriovenous malformations (AVMs) were discovered in the proximal jejunum and were treated with argon plasma coagulation (APC). There were no varices. Notably, the gastric body and fundus showed gastritis with erosions. On pathology, hemosiderin deposits were identified with positive iron stain (Figure 3). There was no evidence of H. pylori organisms or neoplasm. There were no stigmata of active bleeding in both upper and lower endoscopies. The patient did not require further transfusions and was discharged with ferrous sulfate, sucralfate, and proton pump inhibitors (PPI).
Accumulation of iron in the stomach increases the risk of mucosal injury because iron, in either ferric or ferrous state, induces oxidative stress and promotes submucosal venous thrombosis.4–7 However, gastric siderosis due to oral iron supplements does not always cause mucosal injury. In a study by Abraham et al, mucosal injury caused by iron tablets constitutes approximately 0.7% of EGD examinations (9 of 1,300).8 Ingestion of iron tablets can result in various endoscopic findings such as erythema, hemorrhage, mucosal erosion, and dark brown appearance of the gastric mucosa.7,9 Although the third patient had cirrhosis, the underlying cause of iron deposition was more likely iron supplements because there was no sign of esophageal varices, and the patient had a recent increase in iron supplementation intravenously in addition to the oral form.
Different etiologies of gastric siderosis manifest 3 distinct histopathological patterns in the stomach: patterns A, B, and C (Table 1). The patterns of iron deposition in the gastric body biopsies of our patients were consistent with pattern B (Figures 1–3). In pattern A, iron is deposited into stromal cells and macrophages localized to the epithelium.2,10 Pattern B occurs with extracellular deposition of iron in the lamina propria2,10 and is most commonly associated with oral iron supplements and frequent blood transfusions.2,7,10,11 In pattern C, which is seen in cases of chronic systemic iron overload such as hemochromatosis, iron is deposited in the antral and fundic glandular epithelium.2,10,11
Table 1. -
Characteristics of and conditions associated with different patterns of gastric siderosis
|Pattern of gastric siderosis
||Iron deposition in stromal cells
Localized to the epithelium
||Iron deposition in the lamina propria
||Oral iron supplements
||Iron deposition in the antral and fundic glandular epithelium
This case series raises awareness of the potential complications of oral ferrous sulfate supplements to the gastrointestinal system. Overall, gastric siderosis from iron tablets is an underreported entity in the literature despite their prevalent use and may be related to the symptoms experienced by the patients in this case series. Therefore, it is crucial to be aware of potential toxicities of iron supplements, to consider gastric siderosis as a differential diagnosis in symptomatic patients, to constantly monitor their necessity, and to initiate alternative therapies if indicated.
Author contributions: KM Tun and J. Aponte-Pieras did the conceptualization. KM Tun drafted the original manuscript. Y. Naga, S. Mesgun, J. Aponte-Pieras, and G. Ohning reviewed and edited the manuscript. KM Tun completed the final edits. Images provided by P. Jinadasa. G. Ohning did the supervision. KM Tun is the article guarantor.
Financial disclosures: None to report.
Previous presentation: Case 1 of this case series was presented at the annual meeting of the American College of Gastroenterology on October 24, 2021, in Las Vegas, Nevada. Neither cases 2 and 3 nor the case series have been previously presented.
Informed consent was obtained for this case report.
1. Camaschella C. Iron-deficiency anemia. N Engl J Med 2015;372(19):1832–43.
2. Marginean EC, Bennick M, Cyczk J, Robert ME, Jain D. Gastric siderosis: Patterns and significance. Am J Surg Pathol 2006;30(4):514–20.
3. Jeung J, Ashour S, Fuller L. Iron pill-induced duodenitis: A distinct pattern of duodenal mucosal injury in a patient with a duodenal mass. Pathol Res Pract 2020;216(5):152916.
4. Haig A, Driman DK. Iron-induced mucosal injury to the upper gastrointestinal tract. Histopathology 2006;48(7):808–12.
5. Antunes AG, Cadillá J, Guerreiro H. Gastric siderosis as a cause of dyspepsia. BMJ Case Rep 2016;2016:bcr2016216862.
6. Zhang X, Ouyang J, Wieczorek R, DeSoto F. Iron medication-induced gastric mucosal injury. Pathol Res Pract 2009;205(8):579–81.
7. Ji H, Yardley JH. Iron medication-associated gastric mucosal injury. Arch Pathol Lab Med 2004;128(7):821–2.
8. Abraham SC, Yardley JH, Wu TT. Erosive injury to the upper gastrointestinal tract in patients receiving iron medication: An underrecognized entity. Am J Surg Pathol 1999;23(10):1241–7.
9. Levy A, Bongiorno C, Myint MA, Cappell MS. The endoscopic appearance of focal gastric hemosiderosis as a brown macular patch resembling that of cutaneous iron deposition in hemochromatosis. Am J Gastroenterol 2008;103(1):246–8.
10. Ewing D, Brozovich A, Burns E, et al. Gastric siderosis and ulceration from intravenous iron supplementation manifesting as chronic upper gastrointestinal bleeding: A case report and review of the literature. Case Rep Gastrointest Med 2019;2019:1790686.
11. Kaye P, Abdulla K, Wood J, et al. Iron-induced mucosal pathology of the upper gastrointestinal tract: A common finding in patients on oral iron therapy. Histopathology 2008;53(3):311–7.